Author Interviews, JAMA, Rheumatology, Statins / 31.07.2018

MedicalResearch.com Interview with: [caption id="attachment_43568" align="alignleft" width="180"]Dr Gillian E. Caughey PhD Senior Research Fellow | School of Medicine | Discipline of Pharmacology THE UNIVERSITY OF ADELAIDE Australia Dr. Caughey[/caption] Dr Gillian E. Caughey PhD Senior Research Fellow | School of Medicine Discipline of Pharmacology THE UNIVERSITY OF ADELAIDE Australia MedicalResearch.com: What is the background for this study? What are the main findings? Response: Statins are one of the most commonly prescribed medications worldwide.  Muscular adverse effects (myalgia and myopathy) are well recognised adverse effects and symptoms resolve with cessation of statins. Idiopathic inflammatory myositis (IIM) is a heterogeneous group of autoimmune myopathies that may also be associated with statin use. IIM does not resolve with cessation of statin therapy, requires treatment with immunosuppressive agents and is a severe, debilitating condition. To date, there have been no epidemiological studies examining exposure to statins and the association of histologically confirmed IIM. In our case control study of 221 cases o fIdiopathic inflammatory myositis, there was an almost 2-fold increased likelihood of statin exposure in patients with IIM compared with controls (adjusted odds ratio, 1.79; 95%CI, 1.23-2.60). After observing a significant association of statin exposure with IIM, we conducted a sensitivity analysis where we excluded those patients with necrotizing myositis as recent studies have reported this type of IIM to be associated with statin use and the presence of autoantibodies against HMG-CoA reductase. Exclusion of these specific cases from the analysis did not change our study findings and an increased risk of Idiopathic inflammatory myositis with statin exposure remained (adjusted OR, 1.92; 95% CI, 1.29-2.86).  This suggest the potential association of all types of Idiopathic inflammatory myositis with statin exposure.